Maryland, 2004

Lightning Strikes in Maryland, May 17, 2004

May 17, 2004 · NWS LWX · 4 events in 2 counties and zones

4 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 17, 2:25 PM EST, 20 minutes earlier.

Area forecast discussion, May 17, 2:25 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EST MON MAY 17 2004

.SHORT TERM...TNGT/TUE...

ALTHO IVE ALWAYS BEEN A FAIRLY CREATIVE WRITER..IM RUNNING OUT OF
WAYS TO SAY WARM MOIST AIR MASS REMAINING OVR MID ATLC RGN WL CAUSE
AFTN/EVE RW/TRW TO GNR8 AGN TMRW. HELICITIES ON TUE RMN MINIMAL..
ETA BUFKIT SHOWS MINIMAL CAPE. ANOTHER DAY OF ISOLD CELLS THAT CAN
PRODUCE VERY HVY RAINFALL TUE.

WOODY

.LONG TERM...TUE NGHT THROUGH MON...

HI PRES OFF MID ATLC CST GIVES WAY TO APPRCHNG SFC FRNT TUE NGHT.
FRNT WKNS AND HANGS UP OFF COAST ON WED THEN DISSIPATES...LVNG CWA
JUST S OF THE BNDRY BTWN STBL/UNSTBL AIR MASSES.  A 2ND SFC FRNT WITH
BETTER SFC CNVRG MOVES ACRS CWA LATE THU AFT.

DESPITE A COUPLE ATTMPTS FOR STBL AIR ASSOC WTH FROPA TO MV INTO
REGN OVR NXT 5 DAYS...ATMPSHRE WL RMN UNSTBL WTH THREAT OF TSRA
EVRY AFT AND EVNG.  MRF SHOWS EVEN MORE UNSTBL AIR THIS WKND THRU
MON.  NOT MUCH CHNG TO PREV FCST.

JL

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 17, 3:32 AM EST, 11 hours 13 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 AM EDT MON MAY 17 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-181000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
432 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. HEAVY RAINFALL WILL BE THE GREATEST THREAT. HOWEVER...A FEW
STORMS COULD BECOME STRONG AND MAY PRODUCE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

 .SPOTTER INFORMATION STATEMENT...
PRECIPITATION AND OTHER SEVERE WEATHER REPORTS WILL BE APPRECIATED
THIS AFTERNOON AND EVENING. HOWEVER...SKYWARN ACTIVATION IS NOT
ANTICIPATED AT THIS TIME.

ROGOWSKI

In the hours before

Special weather statement, May 17, 11:27 AM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1227 PM EDT MON MAY 17 2004

VAZ025-026-036>038-171730-
ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA-
1227 PM EDT MON MAY 17 2004

...THUNDERSTORMS RAPIDLY DEVELOPING ON THE BLUE RIDGE...

AT 1225 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS RAPIDLY DEVELOPING ALONG THE BLUE RIDGE BETWEEN AUGUSTA
AND NELSON COUNTIES. THESE STORMS WILL DRIFT SLOWLY TO THE NORTHEAST.

THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID
AFTERNOON.

VERY HEAVY RAINFALL...SMALL HAIL AND STRONG GUSTY WINDS WILL BE THE
MAIN THREATS FROM THIS ACTIVITY. RESIDENTS IN THE CENTRAL SHENANDOAH
VALLEY SHOULD REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED OR IF THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, May 17, 11:59 AM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1259 PM EDT MON MAY 17 2004

VAZ025-026-036>038-171800-
ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA-
1259 PM EDT MON MAY 17 2004

...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE
RIDGE...

AT 155 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE IN
AUGUSTA AND NELSON COUNTIES. THESE STORMS WERE NEARLY STATIONARY.
THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID
AFTERNOON.

TORRENTIAL RAINFALL IN EXCESS OF 1 TO 2 INCHES...SMALL HAIL AND
STRONG GUSTY WINDS WILL BE THE MAIN THREATS FROM THIS ACTIVITY.
RESIDENTS IN THE CENTRAL SHENANDOAH VALLEY SHOULD REMAIN ALERT AND BE
PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED OR IF THREATENING
WEATHER APPROACHES. NEVER STAY IN AREAS SUBJECT TO FLOODING DURING
PERIODS OF TORRENTIAL RAINFALL OR IF WATER BEGINS TO RISE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, May 17, 11:59 AM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1259 PM EDT MON MAY 17 2004

VAZ025-026-036>038-171800-
ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA-
1259 PM EDT MON MAY 17 2004

...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE
RIDGE...

AT 1255 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE IN
AUGUSTA AND NELSON COUNTIES. THESE STORMS WERE NEARLY STATIONARY.
THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID
AFTERNOON.

TORRENTIAL RAINFALL IN EXCESS OF 1 TO 2 INCHES...SMALL HAIL AND
STRONG GUSTY WINDS WILL BE THE MAIN THREATS FROM THIS ACTIVITY.
RESIDENTS IN THE CENTRAL SHENANDOAH VALLEY SHOULD REMAIN ALERT AND BE
PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED OR IF THREATENING
WEATHER APPROACHES. NEVER STAY IN AREAS SUBJECT TO FLOODING DURING
PERIODS OF TORRENTIAL RAINFALL OR IF WATER BEGINS TO RISE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Local storm report, May 17, 2:13 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             REISTERSTOWN            39.46N 76.81W
05/17/2004  0.75 INCH        BALTIMORE          MD   EMERGENCY MNGR

            FROM STATE EOC

&&

MANNING

The radar

The Sterling radar (KLWX), 91 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

4 lightning. Local standard time, as filed.

Lightning, Baltimore

When
May 17, 2:45 PM EST
Where
Baltimore County, Cockeysville
Reported by
NEWSPAPER
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Lightning caused a house fire in Cockeysville. Damage amount unknown.

Lightning, Montgomery

When
May 17, 4:30 PM EST
Where
Montgomery County, Rockville
Property damage
$400,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

A fire started by lightning caused 400,000 dollars worth of damage in Montgomery Village.

Lightning, Montgomery

When
May 17, 5:20 PM EST
Where
Montgomery County, Brinklow
Property damage
$75,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Lightning caused a house fire in Brinklow, MD.

Lightning, Montgomery

When
May 17, 5:25 PM EST
Where
Montgomery County, Silver Spg
Property damage
$25,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Lightning sparked a fire in Silver Spring. Damage to a dwelling was estimated at 25,000 dollars.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396550, 5396551, 5396552, 5396553.